Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Short normal paths and spectral variation


Authors: Rajendra Bhatia and John A. R. Holbrook
Journal: Proc. Amer. Math. Soc. 94 (1985), 377-382
MSC: Primary 15A42
DOI: https://doi.org/10.1090/S0002-9939-1985-0787876-5
MathSciNet review: 787876
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We introduce the notion of a "short normal path" between matrices $ S$ and $ T$, that is, a continuous path from $ S$ to $ T$ consisting of normal matrices and having the same length as the straight line path from $ S$ to $ T$. By this means we prove that for certain normal matrices $ S$ and $ T$ the eigenvalues of $ S$ and $ T$ may be paired in such a way that the maximum distance (in the complex plane) between the pairs is no more than the operator norm $ \left\Vert {S - T} \right\Vert$. In particular, we generalize and provide a new approach to a recent result of Bhatia and Davis treating the case of unitary $ S$ and $ T$.


References [Enhancements On Off] (What's this?)

  • [1] R. Bhatia, Analysis of spectral variation and some inequalities, Trans. Amer. Math. Soc. 272 (1982), 323-331. MR 656492 (83k:15015)
  • [2] R. Bhatia and Ch. Davis, A bound for the spectral variation of a unitary operator, Linear and Multilinear Algebra 15 (1984), 71-76. MR 731677 (85b:15020)
  • [3] T. Kato, Perturbation theory for linear operators, Springer-Verlag, Berlin and New York, 1980.
  • [4] L. Mirsky, Symmetric gauge functions and unitarily invariant norms, Quart. J. Math. Oxford Ser. (2) 11 (1960), 50-59. MR 0114821 (22:5639)
  • [5] V. S. Sunder, Distance between normal operators, Proc. Amer. Math. Soc. 84 (1982), 483-484. MR 643734 (83c:47040)
  • [6] H. Weyl, Das asymptotische Verteilungsgesetz der Eigenwerte linearer partieller Differentialgleichungen, Math. Ann. 71 (1912), 441-479. MR 1511670

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 15A42

Retrieve articles in all journals with MSC: 15A42


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1985-0787876-5
Keywords: Matrices, normal operator, spectrum, eigenvalue, spectral variation
Article copyright: © Copyright 1985 American Mathematical Society

American Mathematical Society